A case of nivolumab-induced hypopituitarism in a head and neck cancer patient

Mioko Matsuo, Masahiko Taura, Takahiro Wakasaki, Ryuji Yasumatsu, Takashi Nakagawa

Research output: Contribution to journalArticle

Abstract

Immune-related adverse events due to immune checkpoint inhibitors (ICIs) are seen in systemic organs; the incidence of endocrine disorders is reported to be 3.8–29%. However, thyroid disorders are the most common, while the incidence of pituitary disorders is not as high. Nivolumab treatment was initiated in a 42-year-old male patient due to recurrent oropharyngeal squamous cell carcinoma. After four months, he experienced marked malaise, and blood tests revealed decreased levels of both adrenocorticotropic hormone and cortisol. From the above findings, pituitary-adrenal insufficiency was diagnosed, and glucocorticoid replacement therapy was initiated. This resulted in a rapid improvement in the symptoms. The patient is currently undergoing nivolumab treatment while still on continued glucocorticoid replacement therapy. Malaise is a symptom that is experienced by all cancer patients; as it is not a characteristic symptom of endocrine disorders, we tend to consider it as insignificant. However, when an ICI is used, the onset of endocrine disorders is always suspected, and it is important not to neglect the rapid addition of hormone tests. Proper diagnosis of immune-related adverse events and rapid initiation of treatment are beneficial to the patient even with respect to anti-tumor efficacy with continued ICI treatment.

Original languageEnglish
Article number100141
JournalOtolaryngology Case Reports
Volume14
DOIs
Publication statusPublished - Mar 2020

Fingerprint

Hypopituitarism
Head and Neck Neoplasms
Glucocorticoids
Therapeutics
Pituitary Diseases
Adrenal Insufficiency
Incidence
Hematologic Tests
Adrenocorticotropic Hormone
Hydrocortisone
nivolumab
Squamous Cell Carcinoma
Neoplasms
Thyroid Gland
Hormones

All Science Journal Classification (ASJC) codes

  • Otorhinolaryngology

Cite this

A case of nivolumab-induced hypopituitarism in a head and neck cancer patient. / Matsuo, Mioko; Taura, Masahiko; Wakasaki, Takahiro; Yasumatsu, Ryuji; Nakagawa, Takashi.

In: Otolaryngology Case Reports, Vol. 14, 100141, 03.2020.

Research output: Contribution to journalArticle

@article{a0175ec08f4a422dab43c3cf5fd7807f,
title = "A case of nivolumab-induced hypopituitarism in a head and neck cancer patient",
abstract = "Immune-related adverse events due to immune checkpoint inhibitors (ICIs) are seen in systemic organs; the incidence of endocrine disorders is reported to be 3.8–29{\%}. However, thyroid disorders are the most common, while the incidence of pituitary disorders is not as high. Nivolumab treatment was initiated in a 42-year-old male patient due to recurrent oropharyngeal squamous cell carcinoma. After four months, he experienced marked malaise, and blood tests revealed decreased levels of both adrenocorticotropic hormone and cortisol. From the above findings, pituitary-adrenal insufficiency was diagnosed, and glucocorticoid replacement therapy was initiated. This resulted in a rapid improvement in the symptoms. The patient is currently undergoing nivolumab treatment while still on continued glucocorticoid replacement therapy. Malaise is a symptom that is experienced by all cancer patients; as it is not a characteristic symptom of endocrine disorders, we tend to consider it as insignificant. However, when an ICI is used, the onset of endocrine disorders is always suspected, and it is important not to neglect the rapid addition of hormone tests. Proper diagnosis of immune-related adverse events and rapid initiation of treatment are beneficial to the patient even with respect to anti-tumor efficacy with continued ICI treatment.",
author = "Mioko Matsuo and Masahiko Taura and Takahiro Wakasaki and Ryuji Yasumatsu and Takashi Nakagawa",
year = "2020",
month = "3",
doi = "10.1016/j.xocr.2019.100141",
language = "English",
volume = "14",
journal = "Otolaryngology Case Reports",
issn = "2468-5488",
publisher = "Elsevier Inc.",

}

TY - JOUR

T1 - A case of nivolumab-induced hypopituitarism in a head and neck cancer patient

AU - Matsuo, Mioko

AU - Taura, Masahiko

AU - Wakasaki, Takahiro

AU - Yasumatsu, Ryuji

AU - Nakagawa, Takashi

PY - 2020/3

Y1 - 2020/3

N2 - Immune-related adverse events due to immune checkpoint inhibitors (ICIs) are seen in systemic organs; the incidence of endocrine disorders is reported to be 3.8–29%. However, thyroid disorders are the most common, while the incidence of pituitary disorders is not as high. Nivolumab treatment was initiated in a 42-year-old male patient due to recurrent oropharyngeal squamous cell carcinoma. After four months, he experienced marked malaise, and blood tests revealed decreased levels of both adrenocorticotropic hormone and cortisol. From the above findings, pituitary-adrenal insufficiency was diagnosed, and glucocorticoid replacement therapy was initiated. This resulted in a rapid improvement in the symptoms. The patient is currently undergoing nivolumab treatment while still on continued glucocorticoid replacement therapy. Malaise is a symptom that is experienced by all cancer patients; as it is not a characteristic symptom of endocrine disorders, we tend to consider it as insignificant. However, when an ICI is used, the onset of endocrine disorders is always suspected, and it is important not to neglect the rapid addition of hormone tests. Proper diagnosis of immune-related adverse events and rapid initiation of treatment are beneficial to the patient even with respect to anti-tumor efficacy with continued ICI treatment.

AB - Immune-related adverse events due to immune checkpoint inhibitors (ICIs) are seen in systemic organs; the incidence of endocrine disorders is reported to be 3.8–29%. However, thyroid disorders are the most common, while the incidence of pituitary disorders is not as high. Nivolumab treatment was initiated in a 42-year-old male patient due to recurrent oropharyngeal squamous cell carcinoma. After four months, he experienced marked malaise, and blood tests revealed decreased levels of both adrenocorticotropic hormone and cortisol. From the above findings, pituitary-adrenal insufficiency was diagnosed, and glucocorticoid replacement therapy was initiated. This resulted in a rapid improvement in the symptoms. The patient is currently undergoing nivolumab treatment while still on continued glucocorticoid replacement therapy. Malaise is a symptom that is experienced by all cancer patients; as it is not a characteristic symptom of endocrine disorders, we tend to consider it as insignificant. However, when an ICI is used, the onset of endocrine disorders is always suspected, and it is important not to neglect the rapid addition of hormone tests. Proper diagnosis of immune-related adverse events and rapid initiation of treatment are beneficial to the patient even with respect to anti-tumor efficacy with continued ICI treatment.

UR - http://www.scopus.com/inward/record.url?scp=85077142973&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85077142973&partnerID=8YFLogxK

U2 - 10.1016/j.xocr.2019.100141

DO - 10.1016/j.xocr.2019.100141

M3 - Article

AN - SCOPUS:85077142973

VL - 14

JO - Otolaryngology Case Reports

JF - Otolaryngology Case Reports

SN - 2468-5488

M1 - 100141

ER -